Kansas, 2009

Hail and Damaging Winds in Kansas, July 3, 2009

July 3, 2009 · NWS GID · 5 events in 2 counties and zones

A surface warm front draped across the region was the focus for afternoon and evening thunderstorm development across north central Kansas. With ample shear and instability in place, some thunderstorms became severe, with hail up to the size of golf balls and 60 to 70 mph winds reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A surface warm front draped across the region was the focus for afternoon and evening thunderstorm development across north central Kansas. With ample shear and instability in place, some thunderstorms became severe, with hail up to the size of golf balls and 60 to 70 mph winds reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 3, 1:16 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 3, 1:16 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
216 PM CDT FRI JUL 3 2009

.SHORT TERM...THE MAIN SHORT TERM ISSUE IS THUNDERSTORM AND SEVERE
RISK.

ABOUT 90 PERCENT OF THE CWFA HAS BEEN SHROUDED IN CLOUDS TODAY
WITH SCATTERED SHOWERS OVER THE NORTHERN HALF OF THE AREA. THAT
HAS SIGNIFICANTLY CUT TEMPERATURES BACK TO THE 70S IN SOUTH CENTRAL
NEBRASKA. SUNSHINE IN NORTH CENTRAL HAS BROUGHT A SURGE OF HOT
AIR...WITH TEMPERATURES IN THE 90S ALONG/SOUTH OF HIGHWAY 24
AND 80S ALONG HIGHWAY 36. BASICALLY THE WAY IT SETS UP...THE
EXPECTED FRONTAL BOUNDARY IS RIGHT ALONG THE KANSAS/NEBRASKA
AREA WITH SURFACE LOW PRESSURE BETWEEN HILL CITY AND MCCOOK.

INSTABILITY AND SURFACE BASED CONVECTIVE POTENTIAL IS FINALLY
ATTEMPTING WITH INCREASE SOUTH OF THE FRONT. PSEUDO CONVERGENCE
BOUNDARY WITH SOUTHEAST WINDS AT BELOIT/SMITH CENTER/PHILLIPSBURG
AND SOUTHWEST WINDS AT HILL CITY. THIS IS DUE TO SUBTLE 5 DEGREE
DEWPOINT DIFFERENCE. VISIBLE SATELLITE HAS SOME CU DEVELOPMENT
JUST WEST OF RUSSELL ON THIS CONVERGENCE LINE.

THERE IS MORE THAN ENOUGH PARAMETERS IN PLACE FOR SEVERE WEATHER
THIS EVENING OVER THE SOUTHERN THIRD/HALF OF THE CWFA. INCREASING
LOW LEVEL SHEAR AND MODERATE INSTABILITY ALONG THE BOUNDARY.
SHARP UPPER WAVE COMING THROUGH SOUTHEAST WYOMING WILL SLIDE
ALONG THE FRONTAL ZONE AND TRIGGER AT LEAST SCATTERED STORMS
IF NOT NUMEROUS IN NUMBER. HAVE TRENDED THE FORECAST TO FAVOR
THE EVENING HOURS FOR GREATEST CONCENTRATION OF THE THUNDERSTORMS
AND ANY SEVERE RISK. WITH THE BOUNDARY AND LIKELIHOOD OF A
FEW SUPERCELLS...ALL MODES OF SEVERE PARAMETERS ARE IN PLAY.
ONE ISSUE WHICH WILL HAVE TO BE OVERCOME WILL BE THE FAIRLY
STRONG CAP...AND THAT MAY TAKE JUST A BIT BEFORE THAT WEAKENS
SUBSTANTIALLY. FURTHER NORTHWEST...STORM COVERAGE WILL BE LESS IN
NATURE AND MORE ELEVATED. EXPECT ALL OF THE RAIN TO FORMULATE
INTO A MCS IN SOUTHEAST NEBRASKA BY LATE EVENING...WITH MUCH OF
THE MAIN THUNDERSTORM ACTIVITY EAST OF THE CWFA BY MIDNIGHT.
THUNDERSTORM ACTIVITY ALONG THE FRONT RANGE ASSOCIATED NEAR
THE UPPER WAVE MAY ALSO WORK INTO THE NORTHWEST CWFA OVERNIGHT...
BUT AM A LITTLE UNCERTAIN OF ITS COVERAGE POTENTIAL OR LASTING
EFFECTS.

SATURDAY/SATURDAY NIGHT...THERE MAY BE SOME LINGERING MORNING
PRECIPITATION FOR PARTS OF THE CWFA. HAVE SHIFTED TO SHOWERS WITH
COLD ADVECTION AND MID LEVEL LAPSE RATES GENERALLY LESS THAN 6 C/KM
BY SATURDAY MORNING. IT WILL BE A COOL FOURTH OF JULY...AS A SOLID
NORTH WIND PREVAILS AND THERE WILL BE PLENTY OF CLOUDS TO GO AROUND
THROUGH MUCH OF THE DAY. HAVE LOWERED HIGHS BACK TO THE 70S FOR MOST
OF NEBRASKA...AND THE LOWER 80S IN NORTH CENTRAL KANSAS.
TEMPERATURES WILL EASILY BE 10 TO 15 DEGREES BELOW NORMAL. THOUGH
COOLER...IT WON/T BE MUCH DRIER WITH DEWPOINTS ONLY BACK TO THE
UPPER 50S TO AROUND 60 DEGREES. WINDS WILL DROP OFF BY EVENING
ALLOWING FOR A RATHER FALL-LIKE FEEL TO ANY EVENING FIREWORKS
DISPLAYS. DON/T ANTICIPATE ANY PRECIPITATION ISSUES SATURDAY NIGHT.

.LONG TERM...SUNDAY THROUGH FRIDAY. MAIN FORECAST CONCERNS WILL BE A
CHANCE FOR THUNDERSTORMS SUNDAY NIGHT AND TEMPERATURES THROUGH THE
PERIOD.

AN UPPER LEVEL WAVE MOVES OVER THE RIDGE SUNDAY NIGHT AND LIKE MOST
OF THE WAVES RECENTLY WILL PROVIDE ENOUGH LIFT TO GET A FEW
THUNDERSTORMS GOING IN WESTERN NEBRASKA THAT SHOULD PUSH THROUGH THE
FORECAST AREA THROUGH THE NIGHT.

FOR THE REMAINDER OF THE PERIOD THE UPPER LEVEL RIDGE BUILDS ACROSS
THE AREA. THIS SHOULD KEEP THE UPPER LEVEL WAVES MAINLY TO THE NORTH
OF THE FORECAST AREA. EXPECT A DRY PERIOD ACROSS THE AREA. IN
ADDITION TO THE RIDGE...A SURFACE LOW DEVELOPS TO THE WEST AND WINDS
TURN TO THE SOUTH OR SOUTHWEST AND TEMPERATURES AT 850MB WARM UP.
EXPECT TEMPERATURES TO WARM DURING THE WEEK. BY FRIDAY THE SURFACE
LOW AND A COLD FRONT STARTS TO MOVE INTO THE FORECAST AREA. AT THIS
TIME THERE IS LITTLE UPPER SUPPORT AS THE FRONT MOVES INTO THE AREA
AND THEREFORE LITTLE IN THE WAY OF PRECIPITATION. MODELS HAVE SOME
TIMING DIFFERENCES AS WELL ON THE TIMING OF THE FRONT SO WILL KEEP
THINGS WARM AND DRY FOR NOW.

&&

.PREV DISCUSSION... /ISSUED 1241 PM CDT FRI JUL 3 2009/

AVIATION...18Z TAF. CONDITIONS SHOULD GRADUALLY DECLINE AS THE
AFTERNOON AND EVENING WEAR ON IN THE KGRI AREA. SURFACE LOW
PRESSURE IN NORTHWEST KANSAS WILL SKIP BY THE SOUTH OF THE
KGRI AREA OVERNIGHT...WITH WINDS ALREADY TURNING EASTERLY
AND EXPECTED TO SWITCH TO THE NORTHEAST AND NORTH OVERNIGHT.
WHILE VFR CIGS WILL BE COMMON THIS AFTERNOON WITH SOME HIT
AND MISS LIGHT SHOWERS...MORE WIDESPREAD THUNDERSTORM COVERAGE
LOOKS LIKELY BY EARLY EVENING AS FRONTAL BOUNDARY SHARPENS
NEAR THE KANSAS/NEBRASKA BORDER. EXPECT AT LEAST A PERIOD OF MVFR
CIGS/VSBYS IN THUNDERSTORMS...WITH SOLID LOW DECK CLOUDS BY
DAWN SATURDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 3, 1:30 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
230 PM CDT FRI JUL 3 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
230 PM CDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS BETWEEN 3 PM AND MIDNIGHT
TODAY...ESPECIALLY SOUTH OF HIGHWAY 6 IN NEBRASKA AND ACROSS ALL
OF NORTH CENTRAL KANSAS. HAIL LARGER THAN GOLF BALLS AND WIND
GUSTS TO 70 MPH WILL BE THE PRIMARY HAZARDS. A TORNADO OR TWO IS
POSSIBLE...WITH THE FAVORED AREAS BEING ALONG THE SOUTHERN ROW OF
COUNTIES IN SOUTH CENTRAL NEBRASKA...AND THEN SOUTH ACROSS NORTH
CENTRAL KANSAS.

TO THE NORTH OF HIGHWAY 6...SOME STRONG TO LOCALLY SEVERE
THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL THE PRIMARY HAZARD.

ANY OF THE THUNDERSTORMS THIS EVENING WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAIN IN EXCESS OF 2 INCHES...WHICH MAY CAUSE SOME MINOR
SHORT TERM FLOODING ISSUES.

THE MAIN SEVERE WEATHER RISK SHOULD BE COMING TO AN END AROUND
MIDNIGHT...AS THE FOCUS FOR THUNDERSTORMS SHIFTS INTO SOUTHEAST
NEBRASKA AND FAR NORTHEAST KANSAS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SMALL CHANCE FOR GENERALLY NON SEVERE THUNDERSTORMS
ACROSS THE OUTLOOK AREA SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY...MAINLY ACROSS NORTH CENTRAL
KANSAS AND FAR SOUTHERN NEBRASKA BETWEEN 3 PM AND MIDNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 3, 2:37 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
337 PM CDT FRI JUL 3 2009

KSZ017-032100-
ROOKS-
337 PM CDT FRI JUL 3 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHERN ROOKS COUNTY IN NORTH CENTRAL KANSAS

AT 335 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR ZURICH...OR 27 MILES SOUTHEAST OF HILL CITY...AND MOVING
NORTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  PLAINVILLE BY 350 PM CDT
  CODELL BY 355 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 3926 9959 3949 9905 3913 9905 3912 9956
      3913 9960
TIME...MOT...LOC 2036Z 226DEG 23KT 3920 9940

WESELY

The radar

The Grand Island radar (KUEX), 142 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Rooks

When
July 3, 2:37 PM CST
Where
Rooks County, 3.82 mi ENE of Zurich
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
39.260, -99.370

Thunderstorm Wind, Rooks

When
July 3, 2:45 PM CST to 2:50 PM CST
Where
Rooks County, 2.12 mi NW of Plainville to Plainville
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
39.250, -99.330

Fence was damaged and bleachers were overturned at ball field. Golf ball size hail was also reported.

Thunderstorm Wind, Mitchell

When
July 3, 4:07 PM CST
Where
Mitchell County, 0.87 mi NE of Tipton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.340, -98.470

Tree damage was reported.

Thunderstorm Wind, Mitchell

When
July 3, 4:21 PM CST
Where
Mitchell County, 1.48 mi SSW of Victor
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.230, -98.290

Power poles reported snapped.

Thunderstorm Wind, Mitchell

When
July 3, 4:27 PM CST
Where
Mitchell County, 5.75 mi SSW of Glen Elder Res
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.420, -98.410

Limbs of 6 inches in diameter were reported broken from trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186234, 186235, 186238, 186240, 186241.